Montana, 2018

High Wind in Montana, August 24, 2018

August 24, 2018 · NWS GGW · 1 event in 1 county or zone

A very dry atmosphere ahead of a cold front, combined with a line of rain showers from the west to produce isolated severe downburst winds in northwestern Garfield County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A very dry atmosphere ahead of a cold front, combined with a line of rain showers from the west to produce isolated severe downburst winds in northwestern Garfield County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 24, 4:30 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 24, 4:30 PM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
530 PM MDT Fri Aug 24 2018

.DISCUSSION...

530PM UPDATE:
Changes to the forecast were to split PoPs into 1 hours increments
to try to capture the movement of the cold front this evening.
Have also added haze into the weather grids to account for the
visibility drops from the smoke passage, some of which have
reached as low as 2 1/2 miles temporarily. Also updated surface
winds with the latest version of the National Blend of
Models(NBM). Smokes should clear out slowly through the night and
with (some) blue sky visible by tomorrow after sun up.
Unfortunately a few models are pointing towards anther round of
smoke by Saturday night, but confidence in this is only average.
GAH

PREVIOUS AFTERNOON DISCUSSION:
Headline with this forecast package is that summer will be taking
a hiatus. Shallow upper trough over the Pacific Northwest will
deepen as it moves east over the next several days. It certainly
will bring a fall feel to the air as highs will cool significantly
by Monday, and most areas should receive some welcome rainfall by
Sunday.

Surface low pressure over south-central Sask this afternoon with a
cold front moving through the CWA this afternoon will continue
moving east. NW winds are ushering in smoke, with visibilities
down to 3 to 5 miles at some locations. Radar echoes developing
over south-central Montana are forming near this front and are
expected to move across the southern zones tonight, producing
possible gusty winds out ahead of them, mainly over Garfield
county.

Saturday, we'll be between systems with the next system to move in
Saturday night. Some convection will help to quickly develop
rainshowers with the first Wetting Rain expected for many areas in
quite awhile (last one for Glasgow was July 10th!). The models
seem to be in general agreement on this, with the NAM and ECMWF
showing stronger development Sunday morning. Pops have been raised
slightly and will likely continue this trend as ingredients come
together. No severe thunderstorms are expected, but gusty winds,
small hail and brief heavy rains are quite possible.

Following this impulse comes another surge of cool air. With
evaporative cooling to boot, temps will cool well below normal for
Monday - with highs in the 60s - about 15 degrees below normal.

Afterwards, conditions will remain cooler than normal but high
temps return to the 70s most days with off and on chances of
showers. TFJ

&&

.AVIATION...

FLIGHT CAT: VFR-IFR

DISCUSSION: A cold front will move through the area overnight and
may provide some clearing.

HAZE/SMOKE: from the Pacific NW fires is moving through and
generating MVFR conditions with temporary IFR through the evening
hours. A cold front will move through this evening. It should
begin clearing this smoke out towards the southeast overnight. By
Saturday at sun up mixing should bring conditions back up to VFR
in visibility. Some models are pointing towards a return of MVFR
smoke by Saturday night although confidence is only
average/moderate.

WIND: out of the northwest calming to 5 to 10 kts tonight.
Increasing to 5 to 15 kts Saturday.

TFJ/GAH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Aug 24, 4:09 PM MST, 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
509 PM MDT FRI AUG 24 2018

MTZ016-021-022-250015-
Petroleum MT-Garfield MT-Central and Southeast Phillips MT-
509 PM MDT FRI AUG 24 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PHILLIPS...
PETROLEUM AND SOUTHWESTERN GARFIELD COUNTIES UNTIL 615 PM MDT...

At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Winnett, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Winnett, Flatwillow, Sand Springs, Devils Creek Rec Area, U L Bend
Rec Area, Edwards, Mosby, Crooked Creek Rec Area, Brusett, Petrolia
Lake, Steve Fork and Cat Creek.

LAT...LON 4758 10818 4765 10719 4686 10736 4685 10789
      4682 10785 4676 10783 4675 10862
TIME...MOT...LOC 2308Z 272DEG 33KT 4709 10815

Hicks

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Central and Se Phillips

When
August 24, 4:50 PM MST
Where
Central and Se Phillips forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
RAWS
Coordinates
48.259, -107.913 (the zone’s center; the record gives no point)

South Sawmill Creek RAWS site measured a 66 mph wind gust. Time estimated by radar. Best guess is that this resulted from a downburst from high based rain clouds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2018Every state in 2018This day in weather historyWarnings in Montana, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777501.